Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Blacksburg, VA

June 1, 2004Giles County, Pulaski County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2004, 8:19 PM EDT for Giles County, Pulaski County, Wythe County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 8:19 PM EDT (00:19 UTC)
Expired
Jun 1, 2004, 9:00 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Giles County, VA, Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 5:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2365 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 020019
SVRRNK
VAC071-155-197-020100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 PM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA
  PULASKI COUNTY IN SOUTHWEST VIRGINIA
  WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 900 PM EDT

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM NEWPORT TO RURAL RETREAT...AND MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GUNTON PARK BY 825 PM EDT
  DRAPER BY 830 PM EDT
  DUBLIN BY 840 PM EDT
  WYTHEVILLE BY 840 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3704 8121 3702 8110 3706 8092 3712 8093
      3715 8085 3719 8085 3724 8095 3738 8074
      3747 8051 3746 8050 3733 8043 3724 8062
      3719 8056 3699 8076 3681 8117 3685 8130
      3693 8136

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:00 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 1, 7:00 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT TUE JUN 1 2004

.SHORT TERM...UPDATE

GRIDS AND ZFP UPDATED PER CURRENT MCS MOVING ACROSS WVA.  SVR
THUNDERSTORM WATCH #372 IS IN EFFECT UNTIL 10 PM...BUT ANTICIPATE
THUNDERSTORMS TO WEAKEN BY THEN PER WESTERLY DOWNSLOPE WIND.  AT 23
UTC...RADAR INDICATED A LINE OF THUNDERSTORMS FROM LWB-BLF. GUST
FRONT WAS PRODUCING NEAR 50 MPH WINDS.  A SPOTTER REPORTED A WIND
GUST OF 40 MPH IN RUPERT WVA...WRN GREENBRIER COUNTY. WIND GUST
BETWEEN 25-30 MPH WAS REPORTED AT THE BKW AIRPORT.  REFLECTIVITIES
HAVE TRENDED DOWNWARD THE LAST HOUR...SO WILL USE A SPECIAL WEATHER
STATEMENT TO COVER STRONG WINDS UNLESS HIGHER REPORTS ARE OBSERVED.
AS TSTMS WEAKEN...STILL ANTICIPATE A PRETTY STRONG GUST FRONT TO
COME THROUGH THE AREA WITH WINDS OF 25 TO 40 MPH FOR PLACES LIKE
BLACKSBURG AND ROANOKE.

.LONG TERM...

WED NIGHT THROUGH TUE...
ETA AND GFS MODELS AGREE IN MOVING TROUGH ALOFT ALONG WITH SURFACE
COOL FRONT THROUGH THE REGION WED NIGHT INTO THU.  THIS WILL TRIGGER
SCT SHOWERS AND THUNDERSTORMS WED NIGHT INTO THU. HIGH PRESSURE OVER
THE LOWER GREAT LAKES WILL BUILD SOUTH TOWARD THE REGION LATE THU
INTO FRIDAY.  THIS WILL RESULT IN RAPID DRYING AND DECREASING CLOUDS
THU PM.   WITH HIGH CRESTING OVER THE REGION LATE THU NIGHT EXPECT
BELOW NORMAL LOW TEMPS. ON THE BACK SIDE OF THE HIGH A WARM FRONT
WILL DRIFT NORTH TOWARDS THE REGION OVER THE WEEKEND.  THIS WILL
RESULT IN INCREASING CLOUDS AND AN EVENTUAL THREAT OF SHOWERS &
THUNDERSTORMS.  TEMPERATURES WILL RISE TO NORMAL LEVELS FOR THE
WEEKEND.  PREVIOUS FORECAST WAS INLINE WITH THIS SCENARIO WITH ONLY
MINOR ADJUSTMENTS MADE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 1, 6:20 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT TUE JUN 1 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020932-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
620 PM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING
DAMAGING WINDS.  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
NORTH AND WEST OF INTERSTATE 81...WHICH INCLUDES THE NORTHERN NEW
RIVER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE
GREENBRIER VALLEY OF WEST VIRGINIA.  THE THREAT SHOULD END BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR A FEW HOURS THIS EVENING.

In the hours before

Special weather statement, Jun 1, 6:00 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT TUE JUN 1 2004

VAZ007-010-011-018>020-WVZ042>045-020000-
ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA-
600 PM EDT TUE JUN 1 2004

...LINE OF THUNDERSTORMS WITH STRONG WINDS APPROACHING THE AREA...

AT 600 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE
STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH AS THEY
PASS THROUGH. THE STORMS SHOULD REACH WESTERN SECTIONS OF GREENBRIER
AND SUMMERS COUNTIES FROM QUINWOOD AND RAINELLE...SOUTHWARD TO HINTON
AROUND 630 PM. IF THEY HOLD TOGETHER...THEY WILL REACH LOCATIONS
FURTHER EAST...SUCH AS BLUEFIELD...UNION...LEWISBURG AROUND 700
PM...AND THEN TO WARM SPRINGS...COVINGTON...NEW CASTLE AND PEARISBURG
IN VIRGINIA AROUND 730 PM.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR
STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER
APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A
SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 1, 6:13 PM EDT, 2 hours 6 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT TUE JUN 1 2004

VAZ007-010-011-013-014-018>020-022>024-WVZ042>045-020406-
ALLEGHANY VA-BATH VA-BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA-
GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-SUMMERS WV-TAZEWELL VA-
613 PM EDT TUE JUN 1 2004

THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING
DAMAGING WINDS.  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
NORTH AND WEST OF INTERSTATE 81...WHICH INCLUDES THE NORTHERN NEW
RIVER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE
GREENBRIER VALLEY OF WEST VIRGINIA.  THE THREAT SHOULD END BY
MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 1, 6:35 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT TUE JUN 1 2004

VAZ007-010-011-018>020-WVZ042>045-020000-
ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA-
635 PM EDT TUE JUN 1 2004

...LINE OF THUNDERSTORMS WITH STRONG WINDS APPROACHING THE AREA...

AT 630 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE
STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH AS THEY
PASS THROUGH. THE STORMS SHOULD MOVE THROUGH WESTERN SECTIONS OF
GREENBRIER AND SUMMERS COUNTIES FROM QUINWOOD AND
RAINELLE...SOUTHWARD TO HINTON BETWEEN 630  AND 730 PM. IF THEY HOLD
TOGETHER...THEY WILL REACH LOCATIONS FARTHER EAST...SUCH AS
BLUEFIELD...UNION...LEWISBURG BETWEEN 700 AND 730 PM...AND THEN TO
WARM SPRINGS...COVINGTON...NEW CASTLE AND PEARISBURG IN VIRGINIA
AROUND 800 PM.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR
STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER
APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A
SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 1, 7:00 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT TUE JUN 1 2004

VAZ007-010-011-018>020-WVZ042>045-020000-
ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA-
700 PM EDT TUE JUN 1 2004

...A LINE OF THUNDERSTORMS WITH STRONG WINDS WILL MOVE THROUGH
SOUTHEAST WEST VIRGINIA BETWEEN 700 AND 800 PM...

AT 700 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE
STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH.

BETWEEN 700 AND 730 PM THESE STORMS WILL MOVE THROUGH LEWISBURG
AND HINTON. BETWEEN 730 AND 800 PM THESE STORMS ARE EXPECTED TO MOVE
THROUGH BLUEFIELD AND UNION WEST VIRGINIA...THEN APPROACH THE ALLEGHANY
HIGHLANDS OF VIRGINIA AND INTO THE NORTHERN PART OF THE NEW RIVER
VALLEY FROM PEARISBURG TO BLAND AROUND 800 PM.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR
STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER
APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A
SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

11
Special weather statement, Jun 1, 7:56 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT TUE JUN 1 2004

VAZ007-010-011-013-014-018>020-022>024-WVZ042>045-020055-
ALLEGHANY VA-BATH-BLAND-BOTETOURT-CRAIG-GILES-GREENBRIER-MERCER-
MONROE-MONTGOMERY-PULASKI-ROANOKE-ROCKBRIDGE-SUMMERS-TAZEWELL-
756 PM EDT TUE JUN 1 2004

...A LINE OF SHOWERS AND THUNDERSTORMS WITH STRONG WINDS WILL MOVE
THROUGH PARTS OF WESTERN VIRGINIA BETWEEN 8:00 AND 9:00 PM...

AT 7:50 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS
THE HIGHLANDS OF VIRGINIA.  THE LINE STRETCHED FROM COVINGTON
VIRGINIA TO NEAR BLUEFIELD IN WEST VIRGINIA. THESE SHOWERS WERE
PRODUCING STRONG WIND GUSTS OF BETWEEN 40 AND 50 MPH. SOME OF THE
STRONGER STORMS WERE PRODUCING WIND GUSTS NEAR 60 MPH.

BETWEEN 8:00 AND 9:00 PM THIS LINE OF SHOWERS AND THUNDERSTORMS
WILL MOVE INTO THE SOUTHERN SHENANDOAH VALLEY...THE ROANOKE
VALLEY...AND INTO PARTS OF THE NEW RIVER VALLEY FROM BLAND TO
BLACKSBURG.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR
STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER
APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A
SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

11
Local storm report, Jun 1, 8:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     RICHLANDS               37.10N 81.80W
06/01/2004                   TAZEWELL           VA   TRAINED SPOTTER

            LARGE TREE DOWN

0628 PM     TSTM WND DMG     RUPERT                  37.95N 80.68W
06/01/2004                   GREENBRIER         WV   LAW ENFORCEMENT

            GREENBRIER CO 911 REPORTS TREES AND POWERLINES DOWN
            COUNTYWIDE. ALSO MANY POWER OUTAGES. SPECIFIC LOCATIONS
            AND TIMES OF EVENTS NOT AVAILABLE AT THIS TIME.

&&

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:27 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford48 min
Jun 1, 8:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.